Alert archive / Georgia / Flood Watches in 2024

Flood Watch 4, NWS Atlanta, GA

March 7, 202490 counties in Georgia

NWS Atlanta, GA issued this flood watch at Mar 7, 2024, 2:58 AM EST for 90 counties in Georgia. It took effect at Mar 8, 2024, 7:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2024, 2:58 AM EST (07:58 UTC)
In effect from
Mar 8, 2024, 7:00 PM EST
Expired
Mar 9, 2024, 11:46 AM EST
In force
17 hr
Issued by
NWS Atlanta, GA
Flood severity
None
All 90 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Towns County, GA, Troup County, GA, Twiggs County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, White County, GA, Whitfield County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 49 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Mar 7, 12:53 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 7, 12:53 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1253 AM EST Thu Mar 7 2024

...New 06Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 225 PM EST Wed Mar 6 2024

500mb trough currently moving through the CWA should be east of the
area by the early evening hours. Surface low pressure will also
continue pushing off to the northeast into the coast of the
Carolinas. High pressure will build in from the west later tonight
and into Thursday.

The mid level trough has helped steepen mid level lapse rates a bit
this afternoon. Visible imagery is also showing some breaks within
the cloud cover, especially south of the I-20 corridor. Where there
are breaks in the clouds, there is more potential for isolated to
scattered thunderstorms. The best potential for thunder should be
across the SE portion of the outlook area.

High pressure and dry conditions will prevail tomorrow. Winds may
try and turn easterly tomorrow, but will likely go vrb in the
afternoon as the gradient relaxes. Temps will remain 10 to 15
degrees above normal through the period.

NListemaa

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 225 PM EST Wed Mar 6 2024

Highlights:

-A low pressure system will result in another round of heavy
rainfall and increased flooding potential Friday into Saturday.

-The severe potential will need to be monitored on Saturday across
the south-central portions of Georgia.

-Cooler and drier weather conditions will return Sunday and persist
through early next week.

Unsettled weather will characterize the start of the long term
period with drier and cooler conditions returning on Sunday and
continuing into next week. A shortwave trough situated across the
southwest U.S is forecast to swing across the Southern Plains and MS
Valley Region Friday. At the surface, a low pressure system will also
be lifting northeast across the ArkLaMiss region. Deep layer
moisture is still forecast to accompany this system aided by strong
upper level forcing (i.e. divergence aloft, + vertical velocities,
etc.). PWATs are forecast to increase to 1.5 to 1.75" by Friday
evening into the early part of Saturday. As a result, rain chances
will begin increasing from west to east Friday evening becoming more
widespread across the forecast area early Saturday morning (~after
midnight). Accounting for recent rainfall earlier in the week and
lack of a substantial dry period following this recent rain will
result in an increased potential of flooding for much of North and
Central Georgia Friday night into Saturday. Compared to the most
recent forecast, the axis of heaviest precip has shift slightly
northward as a result of where latest model guidance has analyzed
where the stationary boundary sets up. Given these inconsistencies
among the models, WPC chose to maintain a slight risk of excessive
rainfall across much of the forecast area. As we continue to get
closer to the event, details regarding where the highest axis of
heaviest rainfall sets up will be refined. Nevertheless, despite any
shift in the axis of heaviest rainfall, soils remain well saturated
and the additional rainfall that is expected could still result in
localized flooding along rivers, creeks and streams. A Flood Watch
will likely be considered in future forecast updates.

Again the most notable change that's been observed over the past few
days has been timing of this next system. Latest model guidance is
not as quick in moving this next system through the area thus
providing more of a window of opportunity for severe potential
across south-central GA Saturday afternoon ahead of an approaching
cold front. At this time SPC currently has an area of interest
highlighted across the southern one-third of the forecast area
(roughly areas southeast of Macon) on Saturday. Right now the
biggest uncertainties will be if any clearing occurs on Saturday and
how quickly the atmosphere can destabilize if clearing does occur.
Certainly something to monitor going forward.

The early weekend system will depart the region Saturday into
Sunday. Clouds may hang around and a few lingering showers will be
possible across far North GA early Sunday. Otherwise, conditions
will quickly clear out owing to northwest flow aloft and upper
ridging beginning to build just to our west. Fair weather conditions
are expected to persist through at least mid-week with temperatures
gradually warming each day.

07

&&

.AVIATION...
(06Z TAFS)
Issued at 1244 AM EST Thu Mar 7 2024

Apart from some patchy fog (fog odds at the TAF site are < 15%)
and lower ceilings in the mountains of northern Georgia, VFR
conditions (unrestricted visibility and FEW- BKN AOA 4000 ft AGL)
should prevail through 12Z Friday. Winds will remain light (6 kt
or less) through 12Z Friday, with east winds prevailing after 15Z
Thursday.

//ATL Confidence...06Z Update...
Overall confidence in the ATL TAF is high.
High confidence in the wind ceiling and precipitation forecasts.
Moderate confidence in the visibility forecast.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  67  54  65 /  10  20  90 100
Atlanta         55  68  56  68 /   0  30 100  80
Blairsville     51  61  50  60 /  10  40 100  90
Cartersville    53  69  55  69 /   0  30 100  80
Columbus        58  77  61  74 /   0  20  90  80
Gainesville     53  65  54  62 /  10  30 100  90
Macon           56  74  59  73 /   0  10  80 100
Rome            54  71  56  70 /   0  40 100  70
Peachtree City  54  70  57  71 /   0  20  90  80
Vidalia         56  75  60  75 /   0  10  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SEC
LONG TERM....07
AVIATION...Albright
Hazardous weather outlook, Mar 6, 10:08 PM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1008 PM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1008 PM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 1 and 3 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to additional
flooding concerns. Strong thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:25 PM ESTRiver Flood WarningFFCNewton, Rockdale23 hr
Mar 7, 2:15 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr
Mar 7, 4:54 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more4 hr
Mar 7, 1:59 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson43 hr
Mar 7, 2:46 PM ESTRiver Flood WarningFFCMeriwether, Pike32 hr
Mar 7, 2:54 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson5 days
Mar 7, 3:01 PM ESTRiver Flood WarningFFCCobb, Douglas31 hr
Mar 7, 3:26 PM ESTRiver Flood WarningFFCGwinnett31 hr
Mar 7, 3:29 PM ESTRiver Flood WarningFFCDeKalb, Rockdale45 hr
Mar 7, 3:32 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days

Nearby

Flood Watches in Georgia, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.